Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 235, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2007, 8:21 PM CDT for Union County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2007, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 21, 2007, 8:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2524 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 220121
SVRFSD
SDC127-220145-
/O.NEW.KFSD.SV.W.0235.070822T0121Z-070822T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 21 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 845 PM CDT
* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES WEST OF ELK POINT...OR ABOUT NEAR
VERMILLION...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELK POINT AROUND 840 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT WEDNESDAY MORNING FOR NORTHWEST IOWA.
LAT...LON 4265 9664 4268 9671 4267 9679 4268 9680
4282 9680 4281 9661 4280 9660 4278 9664
4271 9664 4265 9653
$$
LIEBL1 follow-up statement
000
WWUS53 KFSD 220144
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT TUE AUG 21 2007
SDC127-220153-
/O.EXP.KFSD.SV.W.0235.000000T0000Z-070822T0145Z/
UNION SD-
843 PM CDT TUE AUG 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION COUNTY EXPIRES
AT 845 PM CDT...
THE STORM IS NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHEAST NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT WEDNESDAY MORNING FOR NORTHWEST IOWA.
LAT...LON 4265 9664 4268 9671 4267 9679 4268 9680
4282 9680 4281 9661 4280 9660 4278 9664
4271 9664 4265 9653
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 21, 3:40 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE AUG 21 2007
.DISCUSSION...
NO CHANGES TO THE FLOOD WATCH TONIGHT. MODELS CONTINUE TO COME
TOGETHER AND AGREE UPON ANOTHER HEAVY RAIN EVENT WITH SOME SEVERE
WEATHER THREAT FOR LATE AFTERNOON INTO THE EVENING. WHILE SHEAR NOT
QUITE AS IMPRESSIVE AS LAST NIGHT...STILL PLENTY TO SUPPORT
ORGANIZED UPDRAFTS. CAPE PRETTY GOOD THOUGH...EXPECTED TO INCREASE
TO ABOUT 3500 J/KG BY LATE AFTERNOON. WILL JUST HAVE TO DEAL WITH A
CAP...BUT INCREASING LLJ LATE AFTERNOON AND EARLY EVENING SHOULD
OVERCOME THIS. PLACE TO WATCH SHOULD BE SOUTHWEST CWA...WITH AREAS
ALONG AND SOUTH OF INTERSTATE 90 HAVING THE BEST POTENTIAL FOR
SEVERE...WITH NORTHWEST IOWA IN LINE FOR LONGEST DURATION OF
THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN AS LLJ VEERS AROUND TO
THE WSW POSSIBLY ENDUCING SOME TRAINING ECHOES. WENT A LITTLE WARMER
THAN GFS GUIDANCE FOR LOWS IN THE SOUTH WHERE CLOUDS AND JUICY
BOUNDARY COULD KEEP DEW POINTS HIGHER THAN MODELS EXPECT.
WED THRU THU...STILL DEALING WITH A FAST MID TO UPPER FLOW FOR THIS
TIME OF YEAR...ORIENTED WSW TO ENE AS A STRONG UPPER RIDGE REMAINS
BLOCKED UP IN THE SE CONUS. RATHER STNRY FRONTAL BOUNDARY WL BE
FOUND IN THE CENTRAL PLAINS WITH A COOL ANTICYCLONE TO THE NORTH IN
S CENTRAL CANADA PROVIDING QUITE A TEMP CONTRAST AT THE SFC.
PERIODIC WAVES WL CONT TO MOV EWD FM THE RCKYS INTERACTING WITH THIS
STALLED FRONT. SOME STRONG H7-H5 -DIV Q LINGERS OVR THE SRN CWFA WED
MORNING ALONG WITH THTE RIDGING AND POSITIVE THTE ADV PROMPTING SOME
LOW POPS IN THOSE AREAS...JUST N OF THE STALLED SFC FRONT. THEN AS
WED AFTN PROGRESSES...ANOTHER FAIRLY STRONG MID LVL WAVE BEGINS TO
MOV EWD FM THE NEB PANHANDLE. THEREFORE HIGHER POPS WL SPREAD EWD
LATE WED AFTN AND INTO THE EVENING...WITH THE SRN HALF OF THE FSD FA
POSSIBLY RECEIVING MORE ACTIVITY THAN THE NRN HALF CLOSER TO THE
WAVY FRONT. LATER WED NIGHT...BOTH THE NAM AND GFS HINT AT ANOTHER
UPPER WAVE GENNING UP IN NWRN NEB AND SWRN SD IN THE RR QUAD OF A
WELL DEVELOPED JET STREAK OVR ERN ND AND NRN MN. AS THIS SYSTEM
PULLS EWD...HIGH POPS AND DECENT RAINFALL ARE WARRANTED FOR OUR SWRN
FA FM 06Z-12Z THU...ALONG WITH HIGH POPS AND HEAVY RAIN DEPARTING
OUR SE QUARTER WITH THE FIRST S/W.
ON THU...THIS AREA STILL REMAINS IN THE RR QUAD OF THE JET STREAK.
HOWEVER MODELS DISCREPANCY BEGINS TO TAKE HOLD BETWEEN THE NAM AND
GFS...GETTING WORSE BY FRIDAY. THEREFORE ATTM...CHOSE TO KEEP THE
HIGHEST POPS IN OUR E AND S...WITH ONE S/W DEPARTING OUR E THU
MORNING. OUR NW MAY BEGIN TO SEE SOME CLEARING SKIES BY THU
AFTERNOON WITH THE SFC ANTICYCLONE GETTING SLIGHTLY STRONGER NEAR
THE CANADIAN BORDER. THE SFC FRONT MAY BE AS FAR S AS SRN NEB AND
SRN IA BY THU AFTN. FRIDAY IS DIFFICULT TO FCST ATTM...WITH MAJOR
MODEL DISCREPANCY. THE NAM HOLDS AN UPPER TROF BACK IN THE CENTRAL
RCKYS 12Z FRI...MOVG IT EWD INTO WRN NEB/ERN CO BY 18Z FRI WHICH THE
GFS DOES NOT DISPLAY. THEREFORE PCPN GENS UP PER THE NAM IN OUR WRN
FA. NOT TOTALLY BUYING THE NAM SCENARIO YET GIVEN ITS TRACK RECORD
BEYOND 48 HRS THIS SUMMER...SO CONTINUED TO PLAY THE FRONT TO OUR S
ON FRIDAY INSTEAD OF LOCKING IN ON THE NAM SOLN.
WITH THE MURK AND THE CLOUD COVER AROUND...MAX TEMPS SHOULD BE ON
THE COOL SIDE OF SEASONAL FOR THE REST OF THIS WEEK.
IN THE EXTENDED...MAINLY FOLLOWED THE ECMWF AND GEM SOLN AS THE GFS
LOOKED TOO PROGRESSIVE WITH THE NRN STREAM FLOW ESP BY MON AND TUE.
IN GENERAL...THE SFC ANTICYCLONE WHICH IS IN THIS AREA MID AND LATE
WEEK THIS WEEK SLIDES OFF TO THE E BY SUNDAY...INCREASING THE SLY
FLOW SUN NIGHT THRU TUE. AGREE WITH HPC AND PREFERRED HOW THE ECWMF
AND GEM DUG THE NEXT STRONG UPPER TROF IN THE WRN CONUS EARLY NEXT
WEEK KEEPING THE FRONTAL BOUNDRY TO OUR W. I SEE WHERE THE 12Z GFS
HAS STARTED TO LEAN TOWARD THIS SLOWER TREND...QUITE A BIT SLOWER
THAN ITS EARLIER RUNS.
&&
.AVIATION...
GENERALLY VFR CONDITIONS THROUGH THE PERIOD WITH SOME MVFR TO IFR
CEILINGS POSSIBLE WITH ANY CONVECTION...ESPECIALLY AT KSUX. SOME
MVFR TO IFR VISBYS ALSO POSSIBLE LATE TONIGHT IN DEAD AIR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MIDNIGHT IAZ002-003-013-014-
020>022-031-032.
MN...FLASH FLOOD WATCH THROUGH MIDNIGHT MNZ089-090.
NE...NONE.
SD...NONE.
&&
AVIATION AND FIRST PERIOD...08
SECOND PERIOD THRU EXTENDED...MJFHazardous weather outlook, Aug 21, 10:36 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1036 AM CDT TUE AUG 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1036 AM CDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE WEATHER WILL AGAIN BE POSSIBLE IN NORTHWEST IOWA AND NEARBY LOCATIONS LATE THIS AFTERNOON AND EVENING...WITH MORE GENERAL NON-SEVERE STORMS POSSIBLE NORTH OF INTERSTATE 90. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. FLOODING... THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WITH THE HEAVIEST RAIN EXPECTED SOUTH OF A JACKSON TO VERMILLION LINE. BECAUSE THE GROUND IS ALREADY SATURATED... ADDITIONAL FLASH FLOODING WILL BE LIKELY WITH ANY INTENSE RAINFALL. MINOR FLOODING IS ALSO EXPECTED TO OCCUR THIS WEEK ALONG THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER DOWNSTREAM TO AROUND LINN GROVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THERE WILL ALSO BE AN OUTSIDE THREAT FOR SEVERE HAIL OR WIND...MAINLY SOUTH OF A VERMILLION TO SPENCER LINE. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Aug 21, 7:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL YANKTON 42.89N 97.39W
08/21/2007 E0.88 INCH YANKTON SD TRAINED SPOTTER
&&
GHLocal storm report, Aug 21, 7:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL YANKTON 42.89N 97.39W
08/21/2007 E0.88 INCH YANKTON SD TRAINED SPOTTER
&&
GHLocal storm report, Aug 21, 7:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
758 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL YANKTON 42.89N 97.39W
08/21/2007 E0.25 INCH YANKTON SD AMATEUR RADIO
PEA SIZE HAIL IN YANTON FOR 10 MINUTES.
&&
GHLocal storm report, Aug 21, 7:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 W GAYVILLE 42.89N 97.19W
08/21/2007 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
GHLocal storm report, Aug 21, 8:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 1 E SIOUX CITY 42.50N 96.37W
08/21/2007 E0.75 INCH WOODBURY IA EMERGENCY MNGR
SOFT HAIL.
&&
GHLocal storm report, Aug 21, 8:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 S VERMILLION 42.74N 96.93W
08/21/2007 E1.00 INCH CLAY SD LAW ENFORCEMENT
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 65 min |
| Aug 21, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 43 min |
| Aug 22, 3:56 AM CDT | Flash Flood Watch | FSD | Bon Homme, Clay, Union, Yankton | 35 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.